january 2021 • Journal of Allergy and Clinical Immunology

mRNA COVID-19 vaccine is well tolerated in patients with cutaneous and systemic mastocytosis with mast cell activation symptoms and anaphylaxis

Rama T, Moreira A, Castells M

DOI: 10.1016/j.jaci.2021.01.004

Content curated by:David Rodrigues

Key message

Estes 2 casos fornecem uma evidência inicial de que as vacinas de mRNA COVID-19 são seguras em pacientes com mastocitose e sintomas de ativação de MC, incluindo anafilaxia.

Analysis

Population

Doentes com mastocitose cutânea e sistémica

Method

Case report

Results

Report de 2 casos de profissionais de saúde com contato direto com pacientes com COVID-19 e que tiveram diagnóstico de mastocitose cutânea e sistémica que tiveram vacinação anti-COVID-19 bem-sucedida. Enfermeira de 37 anos com lesões de mastocitose cutânea maculopapular monomórfica de início na idade adulta com critérios de diagnóstico OMS que apresenta sintomas graves relacionados com activação de mastócitos, incluindo cólica abdominal, distensão abdominal e diarréia, prurido generalizado e surto de lesões e osteopenia. Recebeu a primeira dose da vacina Pfizer-BioNTech mRNA, BNT162b2, com pré-medicação com anti-histamínicos H1 e H2, 1 hora antes, e montelucaste 10 mg, 1 e 24 horas, sem efeitos colaterais. Enfermeira de 47 anos com mastocitose cutânea maculopapular monomórfica de início na idade adulta com critérios menores da Organização Mundial da Saúde, com história prévia de anafilaxia com vários medicamentos e sintomas relacionados de activação de mastócitos, incluindo enxaquecas, prurido cutâneo, refluxo gastroesofágico e osteopenia. Recebeu a primeira dose da mesma vacina, com a pré-medicação acima, e só apresentou mialgias no dia seguinte.

Abstract

To the Editor: Mastocytosis encompasses a heterogeneous group of diseases characterized by the presence of clonal mast cells (MCs) in tissues and symptoms of MC activation, including anaphylaxis.1 Vaccination has been shown to cause exacerbation of MC mediator-related symptoms.2 Vaccines against coronavirus disease 2019 (COVID-19) are the solution to the current pandemic, but reports of anaphylaxis following vaccination with the BNT162b2 Pfizer-BioNTech mRNA vaccine have emerged.3 As such, it is important to provide evidence of the safety of mRNA vaccines in populations at risk for anaphylaxis, including patients with mastocytosis and MC activation symptoms. We report here 2 cases of health care workers with direct contact with patients with COVID-19 and who had a diagnosis of cutaneous and systemic mastocytosis who had successful anti–COVID-19 vaccination. A 37-year-old female nurse with adult-onset monomorphic maculopapular cutaneous mastocytosis lesions, serum basal tryptase level of 12.4 ng/mL with indolent systemic mastocytosis, based on bone marrow MC aggregates with spindle-shape morphology, and negative KIT D816V mutation (World Health Organization major and minor criterion) presented with severe MC mediator-related symptoms including abdominal colicky pain, bloating and diarrhea, generalized pruritus and flare up of lesions, and osteopenia. She received the first dose of the Pfizer-BioNTech mRNA vaccine, BNT162b2, with premedication with H1 and H2 antihistamines, 1 hour before, and montelukast 10 mg, 1 and 24 hours, without side effects. A 47-year-old female nurse with adult-onset monomorphic maculopapular cutaneous mastocytosis, with serum basal tryptase level of 16.2 ng/mL and indolent systemic mastocytosis based on spindle-shaped bone marrow MCs, positive KIT D816V mutation, and MCs expressing CD25 and CD2 (World Health Organization 3 minor criteria) had a history of anaphylaxis with multiple drugs, and MC mediator-related symptoms including migraines, skin pruritus, gastroesophageal reflux, and osteopenia. She received the first dose of the same vaccine, with above premedication, and only had myalgias on the following day. These 2 cases provide an initial evidence that mRNA COVID-19 vaccines are safe in patients with mastocytosis and MC activation symptoms, including anaphylaxis. In patients with mastocytosis, the release of MC mediators following vaccination may be related to the activation of Toll-like receptors, noncanonical activation of FcεRI by superantigens bound to IgE, or complement activation.2,3 Because the BNT162b2 vaccine contains polyethylene glycol (PEG), a rare cause of IgE-mediated and complement-mediated anaphylaxis, it has been speculated that PEG could be involved in the initial anaphylactic events.3, 4, 5 Although patients with MC activation disorders including mastocytosis are at risk for MC activation and anaphylaxis when exposed to certain drugs and procedures, there is no evidence of increased sensitization or reactivity to PEG. Patients with MC activation disorders may be good candidates for mRNA severe acute respiratory syndrome coronavirus 2 vaccines whenever indicated, with premedication, in an appropriate setting (hospital with available intensive care unit) and under medical surveillance. We thank the patients for their participation.